Georgia, 2009Lightning Strikes in Georgia, July 7, 2009
July 7, 2009 · NWS FFC · 2 events in 2 counties and zones
A weak stationary front was draped across central Georgia, with a moist easterly upslope flow evident north of the stalled front across north Georgia. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak stationary front was draped across central Georgia, with a moist easterly upslope flow evident north of the stalled front across north Georgia. As was the case much of the summer of 2009, northwest flow aloft remained in place across the southeast U.S. thanks to a mean, nearly stationary trough or upper low anchored across the northeast U.S. Numerous pre-existing convective outflow boundaries provided ample support for scattered showers and thunderstorms to develop across the region during the afternoon and evening. While none of the storms became severe, frequent cloud-to-ground lightning was observed with most of the storms. Two lightning-related fires occurred in the Atlanta metropolitan area during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 7, 9:08 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 7, 9:08 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1008 AM EDT TUE JUL 7 2009
.UPDATE...
SOMEWHAT DIFFUSE PRESSURE PATTERN ACROSS GEORGIA THIS MORNING WITH
NEARLY STATIONARY FRONT LOCATED FROM THE LOW COUNTRY OF SC ACROSS
CENTRAL GA. THIS WILL BE THE PRIMARY FOCUS FOR SHOWERS AND STORMS
ACROSS THE LOCAL AREA TODAY. AS OF 10 AM...ANOTHER MORE CONFINED
AREA OF CONVECTIVE SHOWERS HAD DEVELOPED OVER NWRN GA...IN AN
AREA OF SURFACE CONVERGENCE JUST AHEAD OF THE PRESSURE RISES
APPROACHING FROM THE NORTH. THE 06Z NAM SEEMED TO CAPTURE THIS
FEATURE PRETTY WELL...POSITIONING THE PRECIP UNDER A WEAK
SHORTWAVE CROSSING NWRN GA THIS MORNING AND MOVING OUT OF NERN GA
THIS AFTERNOON. NUDGED POPS UPWARD IN THE NORTH TO ACCOUNT FOR
SOME CLEARING WILL OCCUR FROM THE WEST/NORTHWEST THIS AFTERNOON.
RRH
&&
.PREV DISCUSSION... /ISSUED 445 AM EDT TUE JUL 7 2009/
SHORT TERM /TODAY THROUGH THURSDAY/...
WEAK NEARLY STATIONARY BOUNDARY WILL CONTINUE OVER THE STATE...
EVER SO SLOWLY SAGGING SOUTH AS REPEATED SHORTWAVES ROTATE AROUND
THE BASE OF THE LARGE UPPER LOW SPINNING OVER SOUTHEAST CANADA.
THIS WILL PROVIDE A FOCUS FOR CONTINUED SHOWER/THUNDERSTORM
DEVELOPMENT BUT PROFILES ARE CERTAINLY NOT CONDUCIVE TO MUCH MORE
THAN THE TYPICAL AFTERNOON THUNDERSTORMS. OF COURSE IT IS POSSIBLE
THAT AN ISOLATED WET MICROBURST MAY FORM AS INSTABILITY INCREASES
THIS AFTERNOON WITH THE PLENTIFUL AVAILABLE MOISTURE AROUND. THE
LIMITING FACTOR...MUCH LIKE TODAY...WILL BE THE POSSIBILITY OF
SLIGHTLY COOLER TEMPERATURES DUE TO THE HIT AND MISS THUNDER AND
CLOUD COVER (WIDESPREAD THIS MORNING). TEMPS YESTERDAY COOLER THAN
PROGGED SO WITH LITTLE CHANGE TO THE OVERALL FORECAST SITUATION
HAVE TRIED TO TAKE A MAV/MET BLEND...WITH ADJUSTMENTS FOR
PERSISTENCE AND LOCAL BIASES. NOT SURE HOW CONFIDENT I AM IN ALL
THIS.
UPPER LOW BEGINS TO SLIDE TOWARD THE OCEAN WEDNESDAY NIGHT INTO
THURSDAY...AND HIGH PRESSURE BUILDS DOWN THE GREAT LAKES INTO THE
OHIO VALLEY. THIS PUSHES THE BOUNDARY FURTHER SOUTH AND SO THERE
MAY BE A BRIEF LULL IN CONVECTIVE ACTIVITY BUT STILL CANNOT RULE
OUT TYPICAL AFTERNOON THUNDER ESPECIALLY IN CENTRAL GEORGIA
CLOSER TO THE FRONT. GENERAL TROUGHINESS REMAINS OVER THE REGION
FOR THE SHORT-TERM...SO TEMPS REMAIN AT OR JUST SLIGHTLY BELOW
NORMAL.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER RIDGE OVER THE SOUTHERN PLAINS BEGINS TO SPREAD EAST LATE IN
THE WORK WEEK...LEAVING US WITH EVEN WEAKER FLOW ALOFT THAN IS
ALREADY IN PLACE. ALL EXTENDED MODELS WANT TO DEVELOP A STRONG LOW
PRESSURE SYSTEM IN CENTRAL CANADA AT THIS TIME WITH A WEAK
SOUTHERN EXTENSION IN THE LEE OF THE SOUTHERN ROCKIES. THE BEST
FLOW REMAINS TO OUR NORTH SO THE DYNAMICS ASSOCIATED WITH THIS
SOUTHERN LOW SHOULD GET PULLED UP OVER THE RIDGE AND TOWARD THE
OHIO VALLEY OVER THE WEEKEND...BUT BY SUNDAY THE AFOREMENTIONED
UPPER LOW HAS STRENGTHENED ENOUGH TO PUSH THE RIDGE FURTHER WEST
AND PUT MOST OF THE EASTERN THIRD OF THE COUNTRY IN WEAK NORTHWEST
FLOW ALOFT. AS THE TROUGH DIGS DOWN...THE EXTENDED MODELS PROG IT
TO BE ACCOMPANIED BY A WEAK FRONT...BUT DIFFERENCES IN STRENGTH
AND SLIGHT DIFFERENCES IN TIMING OF THE UPPER LOW LEAD TO SLIGHTLY
LOWER CONFIDENCE (GFS HAS AN EAST-WEST ELONGATED SYSTEM IN EAST
CENTRAL CANADA AT THE END OF THE PERIOD WHEREAS ECMWF HAS A
STRONGLY DIGGING SYSTEM IN SOUTHEAST CANADA). HAVE KEPT MEX POPS
TO ONLY SLIGHT CHANCE AT THIS TIME.
TDP
AVIATION...
VFR TO LOW VFR CONDITIONS DOMINATING TAF SITES EARLY THIS
MORNING...WITH MAINLY SCT TO BKN MID/HIGH LEVEL CLOUDS AND VSBY 6+.
WE ARE STARTING TO SEE A MORE SOLID AREA OF LOW LEVEL CLOUDS (10 TO
15 HUNDRED FT) WORK INTO CENTRAL GEORGIA...AND SUSPECT WILL SEE SOME
OF THESE CLOUDS WORK INTO ATL METRO AND AHN TAF SITES BEFORE
SUNRISE. PLAN TO FOLLOW PREVIOUS TAF TREND...WITH IFR TO MVFR CIGS
MOST TAF SITES UNTIL AROUND MID MORNING...THEN LIFTING INTO THE LOW
VFR/VFR RANGE BY LATE MORNING/NOON. WITH BOUNDARY WAVERING NEAR
ATL-AHN LINE...FEEL INCLINED TO CARRY THUNDER MOST SITES THIS
AFTERNOON. EXPECT BEST COVERAGE OVER CENTRAL GEORGIA...BUT LEANING
TOWARD VCTS AFTER 18Z ALL SITES FOR NOW. WITH BOUNDARY MEANDERING
ACROSS NORTHCENTRAL GEORGIA...EXPECT NORTHEAST TO EAST WINDS TO
DOMINATE NORTHERN TAF SITES TODAY...WITH WEST TO NORTHWEST WINDS AT
CSG AND MCN.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 88 67 90 68 89 / 40 10 30 30 20
ATLANTA 85 70 88 70 88 / 40 20 30 30 20
BLAIRSVILLE 83 64 81 64 83 / 20 10 20 20 20
CARTERSVILLE 87 64 88 64 90 / 20 10 30 20 20
COLUMBUS 86 70 89 71 92 / 50 20 40 30 30
GAINESVILLE 86 69 88 67 87 / 40 10 30 30 20
MACON 86 71 89 69 91 / 50 20 40 30 30
ROME 88 66 89 67 90 / 40 10 20 20 20
PEACHTREE CITY 86 66 88 66 89 / 50 20 30 30 20
VIDALIA 84 71 89 70 89 / 70 30 50 30 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 4:24 AM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 AM EDT TUE JUL 7 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
524 AM EDT TUE JUL 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEAK SURFACE BOUNDARY WILL MEANDER ACROSS NORTH CENTRAL GEORGIA
INTO TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND
GUSTY WINDS. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE
THIS AFTERNOON...GENERALLY SOUTH OF AN ATLANTA TO ATHENS LINE.
.DISCUSSION...
A WEAK NEARLY STATIONARY BOUNDARY STRETCHING ACROSS NORTH CENTRAL
GEORGIA WILL SERVE AS A FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
EVENING. WITH CAPES INCREASING INTO THE 1000 TO 2000 RANGE THIS
AFTERNOON...SOME OF THE THUNDERSTORMS COULD BE STRONG...MAINLY
ACROSS CENTRAL GEORGIA WHERE THE BEST INSTABILITY IS EXPECTED.
HOWEVER...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS
AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOONS AND EVENINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 7, 11:50 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1250 PM EDT TUE JUL 7 2009
GAZ076-071715-
1250 PM EDT TUE JUL 7 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
JEFFERSON COUNTY UNTIL 115 PM EDT...
AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOXLEY...MOVING EAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JEFFERSON COUNTY THROUGH 115 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE BARTOW...LOUISVILLE...WADLEY AND MOXLEY. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 7, 12:31 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
131 PM EDT TUE JUL 7 2009
GAZ086-071800-
131 PM EDT TUE JUL 7 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN EMANUEL COUNTY
UNTIL 200 PM EDT...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THREE POINTS...MOVING SOUTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS NORTHERN
EMANUEL COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE THREE POINTS...SUMMERTOWN...CANOOCHEE AND
GARFIELD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Lightning, Fulton
- When
- July 7, 12:36 PM EST
- Where
- Fulton County, 0.62 mi N of Warsaw
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.029, -84.199
The John's Creek Herald reported that lightning struck a home on Quail Brook in the John's Creek community, just southeast of Alpharetta. No specific damage information was provided.
Lightning, Gwinnett
- When
- July 7, 1:40 PM EST
- Where
- Gwinnett County, 2.36 mi ENE of Hog Mtn
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.063, -83.892
The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home in the 1800 block of Pine Road igniting two small fires. The fires were quickly extinguished leaving only minor damage to the structure.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7, 20091 injured · $1.1 million · 1.75 in hail · 27 events
- Flash Flooding and Hail in Massachusetts, July 7, 20092 injured · $358,000 · 1 in hail · 18 events
- Hail and Damaging Winds in New Jersey, July 7, 2009$47,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in South Dakota, July 7, 20091.75 in hail · 34 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$25,000 · 1 in hail · 14 events
- Hail and Damaging Wind in New York, July 7, 2009$25,000 · 1.5 in hail · 12 events
- Hail in New York, July 7, 2009$36,000 · 0.75 in hail · 3 events
- Flash Flooding and Hail in Iowa, July 7, 2009$25,000 · 1.5 in hail · 9 events
- Hail in New York, July 7, 20091 in hail · 24 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$22,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, July 7, 20091 in hail · 15 events
- Hail and Heavy Rain in Iowa, July 7, 2009$11,000 · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190745, 190749.